Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 359, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Aug 29, 2020, 9:04 PM CDT for Choctaw County, Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2020, 9:04 PM CDT (02:04 UTC)
- Expired
- Aug 29, 2020, 9:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Choctaw County, OK
The radar
The Western Arkansas radar (KSRX), 185 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 6:42 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 2.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1600 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2850 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted.
560
WUUS54 KTSA 300204
SVRTSA
OKC023-300245-
/O.NEW.KTSA.SV.W.0359.200830T0204Z-200830T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
904 PM CDT Sat Aug 29 2020
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Western Choctaw County in southeastern Oklahoma...
* Until 945 PM CDT.
* At 903 PM CDT, a severe thunderstorm was located 5 miles west of
Kent, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations in or near the path include...
Hugo... Soper...
Kent... Goodland...
Messer... Grant...
Apple... Speer...
Gay...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3391 9567 3411 9585 3416 9580 3416 9536
3397 9545 3391 9555 3393 9556 3394 9560
3393 9560 3391 9564
TIME...MOT...LOC 0203Z 314DEG 16KT 3412 9572
HAIL...1.00IN
WIND...60MPH
$$
691 follow-up statement
224
WWUS54 KTSA 300229
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
929 PM CDT Sat Aug 29 2020
OKC023-300245-
/O.CON.KTSA.SV.W.0359.000000T0000Z-200830T0245Z/
Choctaw OK-
929 PM CDT Sat Aug 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR WESTERN CHOCTAW COUNTY...
At 929 PM CDT, a severe thunderstorm was located near Soper, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations in or near the path include...
Hugo... Soper...
Kent... Goodland...
Messer... Grant...
Apple... Speer...
Gay...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3391 9567 3411 9585 3416 9580 3416 9536
3397 9545 3391 9555 3393 9556 3394 9560
3393 9560 3391 9564
TIME...MOT...LOC 0229Z 324DEG 14KT 3407 9568
HAIL...1.25IN
WIND...60MPH
$$
69What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 8:54 PM CDT, 10 minutes earlier.
Area forecast discussion, Aug 29, 8:54 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
854 PM CDT Sat Aug 29 2020
.DISCUSSION...
It took most of the afternoon, but storms did eventually fire
along a westward advancing outflow impinging on a stalling front.
These boundaries acted to lift very unstable air and resulted in
some severe hail and wind reports. As a SWrly LLJ increases
tonight and interacts with these boundaries, a transition to
scattered to numerous elevated storms is expected, focusing across
northwest Arkansas and neighboring far eastern OK. Toward Sunday
morning, storm chances increase from the west as what is left from
an MCS developing from afternoon convection on the High Plains
moves into the region. The severe threat should wane with time and
transition to a heavy rain and flood threat. While the bulk of the
heavy rain thus far has fallen just east of the forecast area,
some pockets of heavy rain have fallen just south of FSM, with
scattered lighter amounts across NW AR. Depending on where and how
heavy the overnight storms are, the threat for flooding will
increase and thus the flash flood watch will be left in place.
Lacy
&&
.PREV DISCUSSION... /Issued 623 PM CDT Sat Aug 29 2020/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Convective chances will mainly be in the 00-12z time frame across the
the AR sites and KMLC. Cigs will lower during the period to MVFR,
possibly to IFR with MVFR vsbys in TSRA. MVFR cigs expected mid to late
morning with VFR elements expected after 18-19z and prevailing for the
remainder of the period.
PREV DISCUSSION... /Issued 254 PM CDT Sat Aug 29 2020/
.Corrected WWA Headers...
DISCUSSION...
Cold front has continues to make steady progress south into this
afternoon and currently is situated along or just to the north of
I-40. A very unstable airmass resides south of the front with
MUCAPES analyzed 4000-5000 j/kg from southeast Ok into west
central AR. 12z OUN sounding did indicate a stout cap and thus far
it continues to hold. Still expect to see some storms develop
later this afternoon with coverage likely expanding during the
evening with strengthening low level flow, with the greatest
coverage ultimately becoming focused just north of the boundary.
Any more discrete storms initially will pose a large hail and
wind threat, with overall trend to more damaging winds through the
evening. Any more discrete cells that stay close to the boundary
could develop some low level rotation and a non-zero tornado
threat.
More significant threat however may be flash flooding as
substantial moisture transported north, potentially leading to
additional rounds of convection in the same areas through a good
part of tonight. Given the anomalously high moisture content
present, efficient rain producing storms with 1-2"/hour rain rates
could add up some hefty rain totals across parts of western AR and
possible adjacent areas of eastern OK. Have elected to add LeFlore
and Sequoyah counties to the existing watch with some support from
High-res models and given more aggressive southward push of the
front...but worth noting the HRRR continues to target NW AR more
aggressively. Expect most precip to shift out of the area Sunday
morning.
A relative lull Sunday appears likely, but the active pattern will
continue through mid week at least. Another surge of moisture
looks possible Sunday night into Monday with increasing rain and
thunderstorm chances. A more substantial and widespread rain event
may be shaping up Tuesday into Wednesday as a stronger wave
slowly moves across the southern plains. Additional flood
headlines will likely be needed for at least a part of the area by
then.
There remains considerable spread among the guidance on the
eventual progression of this system with the ECMWF trending even
more in keeping the low back to the west. Given this will stick
with NBM guidance through the extended period with low POPs
maintained through Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 70 88 71 90 / 30 20 40 60
FSM 73 87 72 90 / 80 70 50 70
MLC 73 89 72 88 / 40 50 30 70
BVO 68 86 68 87 / 30 20 40 60
FYV 70 82 67 87 / 80 70 50 70
BYV 69 82 67 89 / 80 60 60 70
MKO 71 86 71 87 / 50 50 40 70
MIO 68 84 68 88 / 40 20 50 70
F10 71 88 70 87 / 50 50 40 60
HHW 74 91 75 92 / 40 40 20 60
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 5 AM CDT Sunday for OKZ072-076.
AR...Flash Flood Watch until 7 AM CDT Sunday for ARZ001-002-010-011-
019-020-029.
&&
SHORT TERM...30Hazardous weather outlook, Aug 29, 4:23 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
423 PM CDT Sat Aug 29 2020
ARZ001-002-010-011-019-020-029-OKZ049-053>076-301030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
423 PM CDT Sat Aug 29 2020
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
TORNADO.
RISK...Very Limited.
AREA...Southeast Oklahoma and West Central Arkansas.
ONSET...Late Afternoon.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Primarily southeast of line from Fayetteville
Arkansas to McAlester Oklahoma.
ONSET...Late Afternoon.
HEAVY RAIN and FLASH FLOOD.
RISK...Elevated.
AREA...Far eastern Oklahoma and Western Arkansas.
ONSET...Evening and overnight.
DANGEROUS HEAT.
RISK...Elevated.
AREA...Along and south of Interstate 40.
ONSET...Ongoing...improving after sunset.
DISCUSSION...
Isolated thunderstorm development is possible thru the afternoon
across west central Arkansas and southeast Oklahoma along and ahead
of a cold front and outflow boundary. More widespread coverage of
storms is expected this evening to the north of the boundaries
mainly focused on northwest Arkansas and far northeast Oklahoma.
Conditions are favorable for large hail and damaging winds with any
sustained storm. A very low but non-zero threat of a tornado will
exist during the early stages of any isolated storm. Otherwise
expect potential for damaging winds with storm clusters that
organize during the evening while they spread east and southeast.
Storms may have a tendency to train over the same areas, and could
impact portions of the region that were affected by heavy rains from
Laura. Thus, the potential for heavy rainfall totals and locally
excessive rainfall amounts will be there which will raise flash
flooding concerns. The heaviest rains are currently forecast across
portions of far eastern Oklahoma and northwest Arkansas.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential.
MONDAY and TUESDAY...Severe Thunderstorm and Heavy Rain Potential.
WEDNESDAY through FRIDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Thunderstorm chances will continue on Sunday with less severe
weather potential. A return to a more unstable airmass and the
approach of a stronger storm system will increase the potential for
both severe weather and heavy rainfall potential Monday through
Tuesday. Excessive rainfall amounts will be possible during this
time frame given the repeated rounds of showers and storms, and thus
an increasing flash flood threat. The weather pattern is likely to
remain unsettled through much of next week with daily shower and
thunderstorm chances.
weather.gov/tulsa contains additional information.In the hours before
Special weather statement, Aug 29, 7:15 PM CDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service Tulsa OK 715 PM CDT Sat Aug 29 2020 ARZ029-OKZ076-300045- Sebastian AR-Le Flore OK- 715 PM CDT Sat Aug 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SEBASTIAN AND NORTHEASTERN LE FLORE COUNTIES UNTIL 745 PM CDT... At 715 PM CDT, a strong thunderstorm was located near Hackett, moving east at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations in or near the path include... Greenwood... Pocola... Hackett... Bonanza... Midland... Cameron... Excelsior... Rock Island... Jenson... A Severe Thunderstorm Watch remains in effect until 100 AM CDT for west central Arkansas...and southeastern Oklahoma. LAT...LON 3511 9455 3523 9453 3525 9428 3509 9427 TIME...MOT...LOC 0015Z 265DEG 16KT 3518 9445 Lacy
Special weather statement, Aug 29, 7:22 PM CDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Tulsa OK 722 PM CDT Sat Aug 29 2020 OKZ076-300045- Le Flore OK- 722 PM CDT Sat Aug 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LE FLORE COUNTY UNTIL 745 PM CDT... At 722 PM CDT, a strong thunderstorm was located 7 miles northeast of Fanshawe, moving east at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations in or near the path include... Poteau... Wister... Fanshawe... Shady Point... A Severe Thunderstorm Watch remains in effect until 100 AM CDT for southeastern Oklahoma. LAT...LON 3494 9493 3509 9493 3516 9462 3496 9460 TIME...MOT...LOC 0022Z 259DEG 20KT 3503 9483 Lacy
Special weather statement, Aug 29, 7:23 PM CDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Tulsa OK 723 PM CDT Sat Aug 29 2020 OKZ075-300100- Latimer OK- 723 PM CDT Sat Aug 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LATIMER COUNTY UNTIL 800 PM CDT... At 723 PM CDT, a strong thunderstorm was located near Damon, moving east at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations in or near the path include... Wilburton... Damon... Panola... A Severe Thunderstorm Watch remains in effect until 100 AM CDT for southeastern Oklahoma. LAT...LON 3472 9542 3491 9543 3497 9515 3470 9514 TIME...MOT...LOC 0023Z 268DEG 8KT 3483 9534 Lacy
Local storm report, Aug 29, 7:31 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
731 PM CDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 6 S FORT SMITH 35.30N 94.40W
08/29/2020 M1.50 INCH SEBASTIAN AR TRAINED SPOTTER
&&
MATSpecial weather statement, Aug 29, 8:33 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
833 PM CDT Sat Aug 29 2020
OKZ072-300215-
Sequoyah OK-
833 PM CDT Sat Aug 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SEQUOYAH COUNTY UNTIL 915 PM
CDT...
At 833 PM CDT, a strong thunderstorm was located over Brushy Lake
State Park, moving southeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Sallisaw... Muldrow...
Roland... Gans...
Marble City... Brushy Lake State Park...
Brushy... Short...
Mc Key... Cottonwood...
This includes Interstate 40 in Oklahoma between mile markers 298 and
324.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern and east central Oklahoma.
LAT...LON 3531 9451 3530 9454 3533 9457 3533 9460
3530 9463 3547 9495 3564 9486 3564 9448
TIME...MOT...LOC 0133Z 298DEG 20KT 3552 9482
69Local storm report, Aug 29, 8:46 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
846 PM CDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG HACKETT 35.19N 94.41W
08/29/2020 SEBASTIAN AR EMERGENCY MNGR
POWER LINES DOWN
&&
MATThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:18 PM CDT | Severe Thunderstorm Warning | TSA | LeFlore | 42 min |
| Aug 29, 7:22 PM CDT | Special Weather Statement | TSA | LeFlore | 23 min |
| Aug 29, 7:23 PM CDT | Special Weather Statement | TSA | Latimer | 37 min |
| Aug 29, 7:34 PM CDT | Severe Thunderstorm Warning | TSA | LeFlore | 41 min |
| Aug 29, 7:53 PM CDT | Severe Thunderstorm Warning | TSA | LeFlore | 67 min |
| Aug 29, 8:19 PM CDT | Areal Flood Advisory | TSA | LeFlore | 3 hr |
| Aug 29, 8:33 PM CDT | Special Weather Statement | TSA | Sequoyah | 42 min |
| Aug 29, 8:35 PM CDT | Areal Flood Advisory | TSA | LeFlore | 3 hr |
| Aug 29, 8:50 PM CDT | Severe Thunderstorm Warning | TSA | LeFlore | 55 min |
| Aug 29, 9:08 PM CDT | Special Weather Statement | TSA | LeFlore | 37 min |
| Aug 29, 9:32 PM CDT | Special Weather Statement | TSA | Pushmataha | 28 min |
| Aug 29, 9:34 PM CDT | Flash Flood Warning | TSA | LeFlore | 4 hr |
| Aug 29, 9:41 PM CDT | Severe Thunderstorm Warning | TSA | LeFlore, Pushmataha | 49 min |
| Aug 29, 9:43 PM CDT | Severe Thunderstorm Warning | TSA | Choctaw, Pushmataha | 62 min |
| Aug 29, 10:13 PM CDT | Areal Flood Advisory | TSA | Choctaw, Pushmataha | 3 hr |
| Aug 29, 10:48 PM CDT | Special Weather Statement | TSA | Choctaw, Pushmataha | 42 min |
| Aug 30, 3:05 AM CDT | Special Weather Statement | TSA | LeFlore | 25 min |
| Aug 30, 3:26 AM CDT | Special Weather Statement | TSA | LeFlore | 19 min |
| Aug 30, 4:06 AM CDT | Special Weather Statement | TSA | McIntosh | 24 min |
| Aug 30, 4:15 AM CDT | Areal Flood Advisory | TSA | McIntosh, Okfuskee, Okmulgee | 2 hr |
| Aug 30, 4:46 AM CDT | Special Weather Statement | TSA | Haskell, McIntosh, Muskogee, Sequoyah | 44 min |
| Aug 30, 4:59 AM CDT | Areal Flood Advisory | TSA | Cherokee, McIntosh, Muskogee, Sequoyah | 2 hr |
| Aug 30, 5:16 AM CDT | Special Weather Statement | TSA | Choctaw, Latimer, Pittsburg, Pushmataha | 59 min |
| Aug 30, 5:29 AM CDT | Special Weather Statement | TSA | Haskell, Sequoyah | 61 min |
| Aug 30, 6:03 AM CDT | Areal Flood Advisory | TSA | Haskell, McIntosh, Muskogee, Pittsburg, Sequoyah | 117 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.